A pharmacist tried to warn a GP that his patient was a known “doctor shopper” – but the man still obtained large amounts of pregabalin and diazepam, and subsequently died
A Victorian coroner has noted the potential harms from pregabalin following the death of a 37-year-old Victorian man from multiple drug toxicity.
The Coroner’s Court of Victoria heard that the man had worked as a tradesman for a number of years, and while working as a concreter aged 20, he suffered a back injury.
It was this injury that would lead him down the path of drug addiction and ultimately, to his death.
At the time, he was prescribed OxyContin for pain relief, and Valium for depression.
His parents, with whom he lived at the time of his death, said that this was the beginning of his problem with drugs, “as he became addicted to the OxyContin”.
He soon stopped working and moved out of home, and his mother recalled that his drug addiction then escalated.
The man met a woman with whom he would go on to have a child, and the Coroner noted that their relationship was fraught with drug use and family violence.
His partner said that the pair smoked cannabis heavily on a daily basis, and that the former tradesman was not only addicted to opiates, but would take “whatever drugs he could get his hands on”. They both used drugs intravenously.
For several years before the man died, the relationship was “volatile,” the Coroner said, and in 2018 he was sentenced to two months’ imprisonment for offences including those relating to family violence.
According to the man’s father, his GP at the time of the back injury later ended up “kicking [the man] out of his clinic,” and he ended up seeing a GP in another town nearby.
At his first consultation, he was “identified as a doctor shopper” and a treatment plan was negotiated with him, to help reduce the harms from seeing multiple prescribers and from his illicit drug use.
Under the care of the doctor in this town, the man started on opioid replacement therapy, and was prescribed diazepam for anxiety and pregabalin for neuropathic pain.
These medications were controlled via monthly doctor consults, as well as staged supply by the pharmacist.
But in August 2018, the man went to another doctor in another town nearby and over the NSW border, giving a “vague” reason why he could not see a GP in his home town.
He told this doctor that he had an old wrist injury with nerve damage pain, and said he had suffered from anxiety and depression since childhood.
This GP noted that the symptoms were consistent with neuropathic pain, and issued a script for 56 pregabalin tablets with five repeats, and two scripts for diazepamn.
The doctor then received a phone call from a pharmacy letting him know that the man was known to visit multiple prescribers, and asking whether he still wanted the script to be dispensed.
The doctor said he decided to cancel the script.
However, according to PBS and Medicare records, all the scripts issued that day by that doctor were dispensed by a pharmacy.
“How these scripts were dispensed when [the doctor] claimed to have cancelled them is unknown,” Coroner Audrey Jamieson observed.
The Court also heard that the former tradesman had been using fentanyl for years, though this had not been prescribed, and he was purchasing patches from another man.
In October 2018, the man’s parents went to Sydney for the weekend, leaving him behind. When they came home the next day, they found that he had passed away in his room.
A coroner’s investigator examined the scene and found empty medication packages, including diazepam, Clonidine, and pregabalin.
She also found two empty packets of 50mg fentanyl patches and three sharps containers with used syringes. A used syringe was also found on the floor by the man’s body.
Police said they believed he had extracted the contents of the fentanyl patches and then used a syringe to inject himself with an “unknown quantity” of the medication.
Post-mortem toxicological analysis showed methadone, fentanyl, diazepam, pregabalin, amphetamine, methylamphetamine and cannabis.
Specialist Forensic Pathologist Professor Noel Woodford from the Victorian Institute of Forensic Medicine also found evidence of aspiration of the stomach contents, and gave his opinion that the man died of “combined drug toxicity (methadone, fentanyl, diazepam and pregabalin)”.
The Coroners Prevention Unit was asked to review the appropriateness of the various medicines prescribed to the man.
It noted that only one practitioner was prescribing methadone for him, as part of an opioid replacement program. This amount had fluctuated over the course of the program, as during August 2018 the man stopped using the drug for three weeks, and he had to be restarted again at a lower daily dose.
He had been prescribed pregabalin six times in the three months leading up to his death.
The man’s main GP, who was also responsible for prescribing methadone, had prescribed pregabalin four times over the three months without repeat.
A colleague of this GP had prescribed it once – and the interstate GP once, but with five repeats.
All three doctors directed the man to take one tablet twice a day.
But in total, 560 tablets of 300mg pregabalin were prescribed and dispensed to the man across all these scripts, averaging about 5.3 tablets a day.
He had been prescribed diazepam eight times in that three months: four times by the main GP, once by the colleague, twice by the interstate GP, and once by a fourth GP.
None of these scripts had repeats.
While it was not known what directions the fourth GP gave the man, the Court heard that the main GP and his colleague told him to take one tablet three times a day, while the interstate GP told him to take one twice daily.
In total, 520 tablets of 5mg diazepam were prescribed and dispensed to the man, averaging about 4.9 tablets a day.
The CPU noted that none of the GPs had prescribed excessive amounts: it was the overlap created by visiting multiple practitioners which allowed the man to obtain such large amounts of the medicines.
“The evidence suggests that he had a dependence on pregabalin,” Coroner Jamieson noted.
“Victorian Coroners have previously highlighted the harms associated with pregabalin. This case is a further example that pregabalin is not a harmless drug.”
She noted the February 2021 change to the medicine’s packaging, advising prescribers to assess a patient’s risk of abusing the medicine before prescribing, and monitoring patients regularly.
She said that this change represented an improvement and growing awareness of the risks of pregabalin.
“Having considered all of the circumstances, I am satisfied that his death was the unintended
consequence of his intentional use and abuse of prescription medication in combination with
illicit drugs,” she said.